Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 243, NWS Morristown, TN

September 4, 2002Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Sep 4, 2002, 6:16 PM EDT for Knox County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2002, 6:16 PM EDT (22:16 UTC)
Expired
Sep 4, 2002, 7:00 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Knox County, TN

The radar

The Knoxville radar (KMRX), 61 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WUUS54 KMRX 042216
SVRMRX
TNC093-042300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT WED SEP 4 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KNOX COUNTY IN EAST TENNESSEE

* UNTIL 700 PM EDT

* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF KARNS...OR 7 MILES EAST OF
  OAK RIDGE...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KARNS AROUND 620 PM EDT
  BEARDEN AROUND 655 PM EDT
  6 MILES SOUTHWEST OF KNOXVILLE AROUND 700 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3602 8406 3589 8422 3591 8398 3599 8382

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:45 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 4, 2:45 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT WED SEP 4 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
845 PM EDT WED SEP 4 2002

LATEST SURFACE ANALYSIS SHOWS THE COLD FRONT NEAR THE KY/TN AND
VA/TN STATELINE. SHARP SURFACE MOISTURE GRADIENT IS EVIDENT WITH
DEWPOINTS DROPPING INTO THE UPPER 40S AND 50S ACROSS KENTUCKY.
THE FRONT WILL SLOWLY WORK SOUTH ACROSS THE REST OF THE FORECAST
AREA OVERNIGHT...BUT DUE TO LOSS OF DAYTIME HEATING CONVECTION
HAS DISSIPATED.

WILL CONTINUE DRY FORECAST FOR THE OVERNIGHT HOURS AND REMOVE
EVENING THUNDERSTORMS WORDING.  DUE TO DRY AIR ADVECTION...FEEL
ANY FOG WILL BE LIMITED.  CURRENT FORECAST LOWS LOOK GOOD.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH
*********************************************************************
AFTERNOON FORECAST DISCUSSION
220 PM EDT WED SEP 4 2002

MODERATELY UNSTABLE IN ADVANCE OF COLD FRONT THIS AFTERNOON...BUT SO
FAR ONLY ISOLATED CONVECTION HAS DEVELOPED MAINLY OVER NE TIP OF TN.
LOW LEVEL MOISTURE CONVERGENCE HAS BEEN VERY WEAK OR NON-EXISTANT...
PLUS NO UPPER LEVEL SUPPORT.  THUS...DECIDED TO ONLY CARRY SLIGHT
CHANCE EVENING POPS FOR MTN ZONES...FOR CONTINUITY WITH PREVIOUS
ZONES AND TO BLEND WITH ADJACENT OFFICES.

NICE DEWPOINT DROPS NOTED OVER NRN HALF OF KY AND EXPECT THIS AIR TO WORK
SOUTH TONIGHT.  HOWEVER...FELT THAT FWCS 63 FOR CHA WAS TOO COOL TONIGHT
...ALTHOUGH 50 TO 55 LOOKED GOOD FOR NRN ZONES.  DRY AIR TOMORROW
BUT NOT REALLY MUCH IN THE WAY OF COLD AIR ADVECTION...AND OVERALL
MOS HIGHS LOOKED REASONABLE BOTH DAYS.  MINS SHOULD BE ABOUT 1
CATEGORY COOLER FOR SECOND NIGHT...AS REFLECTED BY SIMILAR MOS
NUMBERS.

OTHERWISE...DRY WEATHER EXPECTED THROUGH THE EXTENDED PERIODS.  MY
PRELIMINARY TEMPS AND POPS FOLLOW FOR COORDINATION:

CHA  66/93/64/92/66  10/0/0/0/0
TYS  64/89/61/89/64  10/0/0/0/0
TRI  56/86/53/87/56  10/0/0/0/0
OQT  63/89/61/90/64  10/0/0/0/0

TG
*********************************************************************
MORNING FORECAST DISCUSSION
1002 AM EDT WED SEP 4 2002

FORECAST LOOKS ON TRACK THIS MORNING AS CUMULUS CLOUDS ARE CURRENTLY
DEVELOPING ALONG FRONTAL BOUNDARY TO OUR NORTH.  DO NOT EXPECT ANY
WIDESPREAD CONVECTION...BUT ENOUGH WEAK CONVERGENCE AND INSTABILITY TO
JUSTIFY LOW POPS AS FRONT WORKS SOUTH TODAY.  MAX TEMP FORECAST IS
CONSISTENT WITH YESTERDAYS HIGHS...SO DO NOT PLAN ON A MORNING
UPDATE.

TG
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EDT WED SEP 4 2002

LITTLE CHANGE TO CURRENT FORECAST. DOMINATE FEATURE REMAINS UPPER
RIDGING WITH RELATIVELY DRY LAYER FEEDING IN FROM THE WEST.

VERY WEAK FRONT WILL MOVE THROUGH AREA TODAY. LOW LEVEL
CONVERGENCE...DAYTIME HEATING AND WEAK OMEGA WILL TRY TO EECK OUT
ISOLATED-WDLY SCT CONVECTION MAINLY THIS AFTERNOON. BASED ON
CURRENT CONDITIONS MODELS APPEAR TOO FAST WITH SOUTHERN PROGRESSION
OF FRONT. FOR THIS REASON WILL LINGER POPS INTO EVENING MNT GROUPS
AND ALSO LEAN TOWARD OR EXCEED UPPER MOS VALUES FOR TODAYS MAXS.
POST FRONTAL DPS AND 04/00Z MODEL RUN LEND TOWARD COOLER SOLUTION
FOR MIN TEMPS NEXT COUPLE OF DAYS AND WILL GO THAT WAY. ITS A RARITY
WHEN NGM NUMBERS ARE COOLEST FOR THESE PARTS. OVERALL DRYNESS AND
GOOD SUNSHINE SHOULD ALLOW MAX TEMPS TO CLIMB NICELY. EDOUARD
NOW PROGGED TO TRACK WEST. THIS MAY RESULT IN SOME MOISTURE RUNNING
UP OVER RIDGE AND ENOUGH LOW LEVEL CONVERGENCE AND UPSLOPE FLOW SW NC
TO SQUEEZE OUT A SHOWER BY THE WEEKEND. WILL DOWNPLAY THIS
POSSIBILITY FOR NOW.

CHA BA 094/065 091/063 088 17210
TYS BA 093/063 089/061 087 17210
TRI BA 090/055 085/054 085 17210
OQT BA 093/063 090/059 087 17210

SON
*********************************************************************

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:44 PM EDTSevere Thunderstorm WarningMRXSevier46 min
Sep 4, 5:49 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.